Ask a doctor

Is sunlight harmful during acne treatment? (photo)

Using acretin (tretinoin) at night for acne treatment require completely staying away from any kind of light (laptop, tube lights or lamps) or is it just the sunlight that is harmful?

Doctor Answers (2)

More susceptible to getting burned

+2
Tretinoin is a retinoid and it can make you more susceptible to getting burned with prolonged sun exposure. Sunlight can also make tretinoin less effective. If you are using tretinoin I would recommend practicing good sun protection and using it as directed.


Long Island Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

Sunlight and Retin A

+2
You do not need to completely stay away form any light while using Tretinoin. The reason dermatologists warn their patients to avoid sun exposure, is that the sun breaks down the Tretinoin molecule rendering it ineffective. Adapelene, a synthetic Retinoid does not have this characteristic and is only mildly broken down by sun exposure. For this reason it can be used in the sun.
It is true that your face might turn a bit more red with Retin A on it, but such redness is usually minor and comes from the combined effect of the thinning of the cornified layer of the skin and perhaps, the fact that Retinoids can have a mild phototoxic effect.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.